Home / Health & Family / Medical Update / Heartbeat / Hallucinations and Heart Surgery

Hallucinations and Heart Surgery

Published: January 1, 2009

I had coronary bypass surgery late last year and recently have been having visual hallucinations. Can coronary surgery cause this problem? I have not yet consulted my cardiologist about it and would appreciate your opinion.

Changes in mentation (mental activity) can occur in a minority of patients after coronary artery bypass surgery. The reason(s) for this are not entirely clear but may relate to use of the heart-lung machine to which your blood circulation was connected as a “substitute heart” when your own heart was stopped to make repairs. In some patients it is thought that very tiny clots form in the tubes of this machine and travel to the brain, affecting its function. A second possibility for your hallucinations is a side effect from medications. You don’t mention taking any drugs, but sometimes narcotics like Percocet or other medications can be responsible. Whatever the cause, if these hallucinations continue, you should definitely tell your doctor about them so you can be evaluated. They are not fun to have.

Read More: